Iowa, 2011

Hail and Damaging Winds in Iowa, September 1 to 3, 2011

September 1 to 3, 2011 · NWS DVN · 8 events in 2 counties and zones

A strong cold front pushed through the region during the afternoon of September 3, bringing some showers and thunderstorms to the area. Heavy rains, damaging winds, and large hail were reported with the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong cold front pushed through the region during the afternoon of September 3, bringing some showers and thunderstorms to the area. Heavy rains, damaging winds, and large hail were reported with the stronger storms. Behind the front, much cooler fall-like air filtered into the region during the evening and overnight hours. High temperatures were in the middle 70s in northern Iowa and Minnesota while readings in the upper 90s were seen in Missouri and southern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 1, 9:25 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 1, 9:25 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1025 AM CDT THU SEP 1 2011

.UPDATE...
MORNING SOUNDING SUPPORTS MAX TEMPERATURES RISING INTO THE MID 90S
TO 100 RANGE OVER THE ENTIRE FORECAST AREA THIS AFTERNOON.
READINGS WERE ALREADY IN THE MID AND UPPER 80S AT 10 AM. DEWPOINTS
SHOULD BEGIN TO DROP SOME...INTO THE MID AND UPPER 60S ONCE A
DRIER LAYER ALOFT IS TAPPED INTO AROUND MIDDAY. WILL NEED TO KEEP
AN EYE ON THE ISOLATED ELEVATED SHOWERS OVER CENTRAL IA INTO NE
KS/NW MO...WHICH COULD AT LEAST PROVIDE ENOUGH CLOUD COVER TO HOLD
TEMPERATURES DOWN A FEW DEGREES.

EVEN CONSIDERING THE LOWERING DEWPOINTS TODAY...HEAT INDEX VALUES
WILL STILL PUSH INTO A WIDESPREAD 100 TO 105 RANGE OVER THE
SOUTHERN HALF OF THE FORECAST AREA. CURRENT FORECAST HAS READINGS
RETURNING TO THIS RANGE...ESPECIALLY SOUTH OF HIGHWAY 34 ON FRIDAY
AS WELL. WILL THUS BE ISSUING A HEAT ADVISORY FOR ROUGHLY SOUTH OF
HIGHWAY 30 THIS AFTERNOON...AND FROM THIS AFTERNOON THROUGH FRIDAY
FOR ROUGHLY SOUTH OF A FAIRFIELD TO GALESBURG LINE. FORECAST
UPDATE WITH THESE CHANGES WILL BE OUT SHORTLY

&&

.AVIATION...
VFR CONDITIONS TO CONTINUE TO DOMINATE THE NEXT 24 HOURS. ISOLATED
SHOWERS IN CENTRAL IA MAY BRUSH THE CID AREA EARLY THIS
AFTERNOON...BUT CONFIDENCE TOO LOW TO INCLUDE IN FORECASTS. SOUTH
TO SOUTHWEST WINDS WILL PICK UP TO 10 TO 20 KTS BY MIDDAY
TODAY...THEN DIMINISH TO LESS THAN 10 KTS FROM THE SOUTH
OVERNIGHT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CEDAR-IOWA-JOHNSON-
     KEOKUK-LOUISA-MUSCATINE-SCOTT-WASHINGTON.

     HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR DES MOINES-HENRY IA-
     JEFFERSON-LEE-VAN BUREN.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BUREAU-HENRY IL-
     MERCER-PUTNAM-ROCK ISLAND.

     HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR HANCOCK-HENDERSON-
     MCDONOUGH-WARREN.

MO...HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR CLARK-SCOTLAND.

&&

SHEETS
Hazardous weather outlook, Sep 1, 9:50 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 AM CDT THU SEP 1 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021600-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1050 AM CDT THU SEP 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY HOT AND HUMID WEATHER WILL REMAIN OVER THE AREA
THROUGH TONIGHT. TEMPERATURES WILL REACH THE 90S TO AROUND
100...WITH HEAT INDEX VALUES AS HIGH AS 100 TO 106 THIS AFTERNOON.
A HEAT ADVISORY IS IN PLACE FOR PORTIONS OF THE OUTLOOK AREA FROM
THIS AFTERNOON THROUGH FRIDAY. PLEASE SEE THE LATEST HEAT ADVISORY
STATEMENTS FOR MORE COMPLETE AND UPDATED INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID CONDITIONS WILL OCCUR AGAIN ON FRIDAY WITH HEAT INDEX
VALUES WELL INTO THE 90S...ESPECIALLY SOUTH OF HIGHWAY 30. SOME
LOCATIONS MAY SEE THE HEAT INDEX EXCEED 100...MAINLY ACROSS NORTHEAST
MISSOURI AND WESTERN ILLINOIS.

A COLD FRONT WILL PUSH INTO THE OUTLOOK AREA BY FRIDAY EVENING
AND THEN STALL ACROSS THE REGION BY SATURDAY. SCATTERED
THUNDERSTORMS WILL ACCOMPANY THE FRONT...WITH SOME OF THE STORMS
POSSIBLY PRODUCING VERY HEAVY RAINFALL.

A SECONDARY AND MUCH STRONGER COLD FRONT WILL THEN SWEEP ACROSS THE
OUTLOOK AREA SATURDAY AFTERNOON INTO SATURDAY NIGHT. THIS FRONT
SHOULD ALSO BE ACCOMPANIED BY THUNDERSTORMS...SOME WHICH MAY BE
STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SHEETS

The radar

The Quad Cities radar (KDVN), 132 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
September 1, 12:45 PM CST
Where
Jefferson County, 1.94 mi NE of Fairfield
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.021, -91.955

Quarter sized hail fell in Fairfield, IA around 145 pm CDT September 3.

Hail, Jefferson

When
September 3, 12:45 PM CST
Where
Jefferson County, 0.87 mi NE of Fairfield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.010, -91.970

Quarter sized hail fell in Fairfield, IA at 145 pm CDT.

Hail, Jefferson

When
September 3, 12:45 PM CST to 12:52 PM CST
Where
Jefferson County, 2.5 mi WSW of Fairfield Muni Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.030, -92.010

Golf ball sized hail fell during a hail storm about 3 miles northwest of Fairfield, IA between 145 pm CDT and 152 pm CDT September 3.

Hail, Jefferson

When
September 3, 12:52 PM CST
Where
Jefferson County, 2.14 mi SSE of Libertyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.920, -92.040

Quarter sized hail fell about 3 miles south of Libertyville, IA at 152 pm CDT September 3.

Hail, Jefferson

When
September 3, 12:55 PM CST
Where
Jefferson County, 0.52 mi E of Fairfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.000, -91.970

Quarter sized hail fell in Fairfield, IA at 155 pm CDT September 3.

Hail, Jefferson

When
September 3, 1:03 PM CST
Where
Jefferson County, 1.48 mi SSE of Perlee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.060, -91.910

Non-severe dime sized hail fell about 5 miles northeast of Fairfield, IA at 203 pm CDT September 3.

Thunderstorm Wind, Des Moines

When
September 3, 1:58 PM CST
Where
Des Moines County, 0.52 mi E of Middletown
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.830, -91.260

Wind gusts estimated to be 65 mph blew a tree down blocking the east bound lane in Middletown, IA at 258 pm CDT September 3.

Thunderstorm Wind, Des Moines

When
September 3, 2:00 PM CST
Where
Des Moines County, 0.64 mi WNW of Lenox Park to 0.49 mi ENE of Lenox Park
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.833, -91.141

Wind gusts estimated to be 65 mph blew down about three or four large trees in Burlington, IA around 3 pm CDT September 3. One tree fell across Sunnyside Avenue. Another tree on the north side of town fell onto some power lines causing a power outage to about 6000 homes and businesses.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339888, 339867, 339869, 339875, 339876, 339886, 339887, 348148.